Inception event, October 8th 2020 on-line

The on-line Inception event held on October 8th 2020 brought together the consortium and external advisory board, discussing the aims, preliminary findings, modes of dissemination and future course of research. It was attended by consortium members Harriet Harriss (Royal College of Art), Johan De Walsche (Universiteit Antwerpen), Dag Boutsen (KU Leuven), Mia Roth Cerina (Sveučilište U Zagrebu), Carla Sentieri Omarrementeria (Universitat Politècnica de València), Michela Barosio (Politecnico di Torino), Federica Vannucchi (Royal College of Art) and external advisory board members Lynne Dearborn (Professor, Chair of Health and Wellbeing Illinois School of Architecture University of Illinois at Urbana-Champaign; President, Association of Collegiate Schools of Architecture), Anna-Maria Meister (Assistant Professor for Architecture History and Theory at TU Darmstadt, Germany), Thomas Vonier (Secretary General of the International Union of Architects), David Gloster (Director of Education of Royal Institute of British Architects), Roberto Cavallo (Associate Professor Chair Architectural Design Crossovers Head of Section Theory & Territories Department of Architecture Faculty of Architecture & the Built Environment Delft University of  Technology, Holland; EAAE Council member), Hrvoje Njirić (Professor of Architecture at the University of Split, Croatia; Founder of njiric+arhitekti, Zagreb, Croatia); Saverio Mecca (Chair of the Department of Architecture and Full Professor of Building Production at University of Florence, Italy).

The partners presented the Architecture’s Afterlife project and launched the new survey and the website. The presentations were followed by a discussion between the partners and the members of the Advisory Board. Thomas Vonier underlined the importance of defining a clear outcome. He detected some tension about what the project really intends to do: from one side it aims at defining the demands of the workplace in architecture today and whether schools are meeting those demands; from the other, it looks at the value of an architecture education in other fields. He also mentioned a fundamental issue regarding the research which is how many architects are really needed in this environment and what skills and what knowledge are most critical. Lynne Dearborn questioned how an architecture education supports its graduates over the lifetime of their professional careers in whatever field they choose. Anna-Maria Meister stressed the problem of how one defines “leaving the profession,” that is what is an architect outside of a legal definition. David Gloster asked to consider how the profession is not necessarily meeting graduates’ expectations. Patrick Flynn remarked that the teaching of architecture should address not simply the professional demands of today but of 50 years from now, while preparing  students for lifelong learning. Roberto Cavallo mentioned the need to incorporate more skills in our schools where a wider understanding of the environment is needed, but, at the same time, schools of architecture can not just pile up requirements. It is essential to understand what is more important and related to the “lifelong learning” that Patrick Flynn has mentioned. Saverio Mecca also stressed the importance of looking at the demands of today as much as of the future. Hrvoje Njiric urged the partners to look at the overproduction of architects in certain countries; the relationship between architecture practice and the economy of each country; and the efficiency of the chambers of architects. Hannah Vowles spoke of the difference between practice, profession, discipline, training, and education. She also urged the partners to look at who gets to enter the field of architecture in relation to class, gender, race and disability.


2:00-2:20   Welcome and Presentation of Partners and Members of the Advisory Board 

2:20-2:35   Harriet Harriss (Royal College of Art): Introduction (15 min)

10 minutes questions

2:45-2:55      Dag Boutsen (KU Leuven) and Michela Barosio (Politecnico di Torino): Aims and Dissemination (10 min) 

2:55-3:00      Carla Sentieri Omarrementeria (Universitat Politècnica de València): Bibliography (5 min)

3:10-3:20      Mia Roth Cerina (Sveučilište U Zagrebu): Launch of the Website (10 min)

3:20-3:40     Johan De Walsche (Universiteit Antwerpen) and Haydée De Loof (Universiteit Antwerpen): Launch of the Survey (20 min)

3:50-4:45      Discussion